Share this @internewscast.com
The quadruple-vaccinated Dr. Anthony Fauci said he is experiencing a “much worse” COVID rebound after being treated with Pfizer’s antiviral medication Paxlovid.
The 81-year-old chief medical advisor to the White House revealed his health struggles while speaking remotely at the Foreign Policy Global Health Forum Tuesday.
The nation’s leading infectious disease expert tested positive for COVID-19 on June 15 and was initially experiencing mild symptoms, according to a statement released at the time by the National Institutes of Health.
When his condition took a turn for the worse, he began a five-day course of Paxlovid, which was granted an emergency use authorization by the Food and Drug administration in Dec. 2021 to treat high-risk COVID patients in an effort to prevent hospitalizations and deaths.
Fauci said Tuesday that after he recovered from his initial bout with the coronavirus, he tested negative for three days, but then tested positive again on the fourth day, reported San Francisco Chronicle.
“And then over the next day or so, I started to feel really poorly, much worse than in the first go around,” Fauci said. “So I went back on Paxlovid and right now I am on my fourth day of a five-day course.”
The scientist added that he is now feeling better but “not completely without symptoms.”
In April, the Biden Administration announced it was expanding the availability of Paxlovid, touting it as “one of the most effective treatments in our nation’s medicine cabinet.”
A month later, the U.S. Centers for Disease Control and Prevention issued a warning regarding a COVID-19 rebound after Paxlovid treatment.
The agency said that some patients who were prescribed a course of Paxlovid experienced a recurrence of COVID symptoms or tested positive for the disease between 2 and 8 two days after the initial recovery.
The CDC suggested that “a brief return of symptoms may be part of the natural history of (COVID-19) infection in some persons, independent of treatment with Paxlovid and regardless of vaccination status.”
The statement added that there have been no reports of severe illness associated with rebound cases.
According to a new study by University of California San Diego School of Medicine, Covid-19 rebound after Paxlovid treatment was likely caused by insufficient exposure to the drug
because not enough of the drug was getting to infected cells to stop all viral replication.
The authors of the study suggested this may be due to Paxlovid being metabolized more quickly in some patients, or that the drug needs to be delivered over a longer treatment duration.